Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS Bismarck, ND

June 15, 2009Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2009, 9:02 PM CDT for Burleigh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 9:02 PM CDT (02:02 UTC)
Expired
Jun 15, 2009, 10:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:15 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 2:15 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT MON JUN 15 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY...RIDGE HAS MOVED WELL TO THE EAST OF THE DAKOTAS WHILE A
SHORTWAVE ENTERS THE AREA FROM THE LARGE SCALE TROF ALONG THE WEST
COAST. A LEESIDE SURFACE TROF HAS DEVELOPED FROM THE SOUTHWEST FLOW
OVER THE ROCKIES. THUNDERSTORMS AND SHOWERS HAVE PRODUCED RATHER
COPIUS AMOUNTS OF RAINFALL IN MY SOUTH CENTRAL COUNTIES THIS
MORNING...WITH MORE EXPECTED TONIGHT. MAIN FORECAST CONCERN IS
RAINFALL AMOUNTS AND POSSIBLE SEVERE WEATHER.

WITH SHORTWAVE ENERGY ALOFT...AND PRECIPITABLE WATERS OF WELL OVER
AN INCH ACROSS MY CWA...I EXPECT WIDESPREAD THUNDERSTORMS THROUGH
THE EARLY EVENING HOURS. EXPECT THINGS TO QUIET DOWN SOMEWHAT
OVERNIGHT. MODELS ARE IN BETTER AGREEMENT TODAY IN PRODUCING A
CLOSED LOW OVER EASTERN MONTANA TONIGHT THAT MOVES INTO WESTERN ND
TUESDAY MORNING...THEN MOVING IT EASTWARD ACROSS THE STATE TUESDAY.
AS THE LOW TRAVERSES THE STATE...ANOTHER ROUND OF THUNDERSTORMS
LOOKS APPARENT FOR TUESDAY. SHOULD SEE ANOTHER BREAK IN THE ACTION
FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE NEXT IMPULSE
WORKS ITS WAY OVER ND WEDNESDAY NIGHT. ANOTHER MORE VIGOROUS
SHORTWAVE IS THEN POISED TO IMPACT ND LATE THURSDAY.

THERE HAVE BEEN SOME AREAS OF MODEL DERIVED CAPE OF OVER 2000
J/KG...AND WITH SUFFICIENT SUPPORT...THERE COULD BE SOME LOCALLY
STRONG STORMS WITH THE MAIN THREAT BEING LARGE HAIL FOR BOTH THIS
EVENING AND TOMORROW HEAVY RAINFALL IS ALSO A CONCERN THROUGH THE TERM AS
WAVE AFTER WAVE BRINGS MORE RAIN AND THUNDERSTORMS TO THE FORECAST
AREA. FLASH FLOOD GUIDANCE IS ROUND 2 TO 3 INCHES IN MOST
AREAS...AND ALTHOUGH UNLIKELY...THERE IS A CHANCE THAT SOME BASINS
COULD SEE MULTIPLE STORMS AND MEET THIS CRITERIA. WILL KEEP A SHARP
EYE ON RAINFALL AMOUNTS THROUGH THE TERM.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH WILL BE DEPARTING THE AREA FRIDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. THEN A
TRANSITORY UPPER LEVEL RIDGE WILL ARRIVE FRIDAY NIGHT RESULTING IN A
WARM/DRY SATURDAY WITH HIGHS IN THE LOWER 80S. THIS RIDGE WILL ONLY
PROVIDE FOR A TEMPORARY REPRIEVE FROM THE ONGOING THREAT OF SHOWERS
AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH WILL MOVE THROUGH
SUNDAY INTO MONDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL BE AROUND AVERAGE FOR BOTH THE
HIGHS/LOWS THROUGH THE LONG TERM.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TONIGHT THROUGH TUESDAY WITH HEAVY RAIN POSSIBLE ALONG WITH MVFR
CEILINGS AND VISIBILITIES. THERE MAY ALSO BE PERIODS OF IFR
CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

HW/BPN/KS
Hazardous weather outlook, Jun 15, 5:33 AM CDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 AM CDT MON JUN 15 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
533 AM CDT MON JUN 15 2009 /433 AM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 15, 6:24 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MOTT                    46.37N 102.33W
06/15/2009  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 15, 7:02 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       LINCOLN                 46.76N 100.70W
06/15/2009  M0.42 INCH       BURLEIGH           ND   NWS EMPLOYEE

            0.42 INCHES OF RAIN IN 5 MINUTES.

&&

NHEINERT
Local storm report, Jun 15, 7:04 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             STERLING                46.81N 100.29W
06/15/2009  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 15, 7:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 SW AMIDON             46.45N 103.37W
06/15/2009  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 15, 8:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       STERLING                46.81N 100.29W
06/15/2009  U0.00 INCH       BURLEIGH           ND   PUBLIC

            BOTH APPROACHES ON INTERSTATE 94 UNDERWATER. WATER LEVELS
            TO THE CAR BUMPERS.

&&

SWICHE
Local storm report, Jun 15, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             3 SSW MANDAN            46.79N 100.91W
06/15/2009  E1.75 INCH       MORTON             ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:39 PM CDTFlash Flood WarningBISBurleigh, Kidder6 hr
Jun 15, 8:05 PM CDTSevere Thunderstorm WarningBISMorton55 min
Jun 15, 8:19 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 15, 8:46 PM CDTFlash Flood WarningBISBurleigh, Morton4 hr
Jun 15, 8:51 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 10:01 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 11:09 PM CDTRiver Flood WarningBISBurleigh61 hr
Jun 16, 12:56 AM CDTAreal Flood WarningBISBurleigh, Kidder, Morton36 hr
Jun 16, 10:50 AM CDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman9 hr
Jun 16, 1:17 PM CDTTornado WarningBISSioux28 min
Jun 16, 2:59 PM CDTTornado WarningBISStark31 min
Jun 16, 3:02 PM CDTTornado WarningBISDunn28 min
Jun 16, 4:43 PM CDTAreal Flood AdvisoryBISDunn, Grant, Mercer, Morton, Oliver, Stark6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.